Iowa, 2005Hail in Iowa, September 18, 2005
September 18, 2005 · NWS DVN · 1 event in 1 county or zone
An upper level disturbance combined with a low level jet to initiate scattered thunderstorms across south central and southeast Iowa in a moist atmosphere. 75 inch hail 4 miles northeast of Fairfield, Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a low level jet to initiate scattered thunderstorms across south central and southeast Iowa in a moist atmosphere. A lone storm pulsed severe and produced 0.75 inch hail 4 miles northeast of Fairfield, Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 2:35 PM CST, 9 hours 3 minutes earlier.
Area forecast discussion, Sep 18, 2:35 PM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SUN SEP 18 2005
.SYNOPSIS...AREA 88DS AND VISIBLE SATELLITE SHOW THUNDERSTORMS
DEVELOPING AT MID AFTERNOON ALONG WARM FRONT AHEAD OF SURFACE AND
H85 LOW OVER N CENTRAL KS. THIS ELEVATED CONVECTION WAS OCCURRING
ALONG THE SURFACE WARM FRONT THAT EXTENDED FROM THE LOW THROUGH
FAR NE KS...SE THROUGH KCOU TO MO BOOTHEEL. WATER VAPOR IMAGERY
INDICATED VORT MAX IN W-SW MID LEVEL FLOW MOVING INTO S CENTRAL NEB
ENHANCING THIS CONVECTION. TO THE NORTH...A STATIONARY FRONT
REMAINED ACROSS UPPER MI TO N CENTRAL NEB. STRONGER MID LEVEL
SHORTWAVE TROUGH WAS EXITING THE NORTHERN ROCKIES WITH NEW TSRA
COMPLEX FORMING ON COOL SIDE OF FRONT IN CENTRAL SD AND ALSO IN N
CENTRAL NEB AT 20Z.
&&
.SHORT TERM...THUNDERSTORMS ARE MAIN CHALLENGE AS NORTHERN SHORTWAVE
STRENGTHENS THE LOW AND DRAWS IT NORTH THIS EVENING...THEN TRACKS
EAST DRAGGING COLD FRONT THROUGH FORECAST AREA MONDAY. OF 12Z
MODELS...GFS HAD INITIALIZATION OF UPPER LEVEL AND SURFACE FEATURES
AND GENERALLY FOLLOWED. A QUICK LOOK AT THE 18Z ETA VERIFIED IT HAD
A GOOD HANDLE ON MOST RECENT DEVELOPMENTS TO OUR SW...WITH THE MID
LEVEL SHORTWAVE ENHANCING THE CONVECTION ALONG WARM FRONT MOVING
INTO NW MO. THIS WILL BE FIRST ROUND OF CONVECTION TO WATCH AS IT
PUSHES INTO S CENTRAL THEN SE IA THIS EVENING. THEN...FOCUS TURNS
NORTH AS CONVECTIVE COMPLEX EXPECTED TO DEVELOP NORTHEAST OF MAIN
SURFACE LOW AS IT REDEVELOPS OVER WESTERN IA. STRONGEST MID LEVEL
FORCING POINTS ACROSS NORTHERN CWA AROUND MIDNIGHT...WHILE BEST LOW
LEVEL MOISTURE ADVECTION AND MOIST LOW LEVEL JET TAKE AIM AT
SOUTHERN PORTIONS OF FORECAST AREA. MADE SOME TIMING ADJUSTMENTS FOR
SLOWER PROGRESSION...BUT KEPT CATEGORICAL WORDING FOR TSRA OVER
ENTIRE AREA OVERNIGHT. AGREE WITH HPC QPF TOTALS OVER 1 INCH OVER
AREAS SOUTH OF HIGHWAY 34 OVERNIGHT...WHILE REMAINDER OF CWA SHOULD
SEE WIDESPREAD AMOUNTS OVER A HALF INCH...AND LOCALLY HIGHER
AMOUNTS...WITH THE STRONG FORCING AND AVAILABLE MOISTURE TAKING AIM
AT AREA.
WITH ANTICIPATED CONVECTION EXPECTED TO ENTER AREA A LITTLE LATER...
SEVERE POTENTIAL SOMEWHAT DIMINISHED FROM EARLIER THINKING.
HOWEVER...DUE TO DEGREE OF STRONG MID LEVEL QG FORCING...CANNOT RULE
OUT SOME SEVERE HAIL AND DAMAGING WIND POTENTIAL WITH BOWING
SEGMENTS OF COMPLEX THAT MAY ENTER AREA LATE IN THE EVENING...
ESPECIALLY IN EASTERN IA.
MONDAY...THE LOW SHOULD PASS NORTH OF AREA IN THE MORNING WITH COLD
FRONT SWEEPING THROUGH ACCOMPANIED BY SOME SHOWERS AND ISOLATED
THUNDERSTORMS IN THE MORNING. PROGRESSIVE NATURE OF SYSTEM SHOULD
SWEEP OUT ANY LOW CLOUDS BY AFTERNOON AND KEPT ISOLATED SHOWERS ONLY
IN FAR E AND SE WHERE CYCLONIC FLOW LINGERS. WITH EXPECTED SUNSHINE
AND DEEP MIXING...DO EXPECT DECENT TEMPERATURE RECOVERY...BUT
GUIDANCE LOOKED TOO OPTIMISTIC AND STAYED TOWARD LOW END WITH HIGHS
IN MID 70S TO AROUND 80.
..SHEETS..
&&
.LONG TERM...
(MONDAY NIGHT THROUGH WEDNESDAY)...
FORECAST AREA WILL BE IN BETWEEN SYSTEM DURING THE PERIOD AS LOW
PRESSURE AND UPPER S/W PULL EAST OF CWA MONDAY NIGHT. WILL FAVOR THE
COOLER MOS NUMBERS FOR MINS TUESDAY MORNING. STRONG SUBSIDENCE
BEHIND THE DEPARTING UPPER TROF SHOULD HELP CLEAR OUT ANY
SIGNIFICANT CLOUDS. SURFACE PRESSURE GRADIENTS RELAXES QUICKLY
DURING THE EVENING ALLOW FOR GOOD RADIATIONAL COOLING. HIGH
PRESSURE SLIDES TO THE SOUTH TUESDAY...KEEPING LIGHT WEST WINDS OVER
THE AREA. WITH LIMITED MIXING...FELT THE COOLER MOS NUMBERS WERE
MORE REPRESENTATIVE FOR MAX TS AND EVEN WENT BELOW ALL GUIDANCE
NUMBERS IN THE SOUTH...CLOSER TO THE CENTER OF THE HIGH. RETURN
FLOW SETS UP TUESDAY NIGHT AND WEDNESDAY. KEPT THE LOW CHANCE POPS
INTACT DURING THE DAY WEDNESDAY WITH BOTH THE NAM AND GFS SHOWING
STRONG H8 THETA-E ADVECTION DEVELOPING DURING THE DAY. H7-5 LAPSE
RATES WERE NOT ALL THAT IMPRESSIVE OVER ERN IA/NW IL...HOWEVER WITH
STRONG MOISTURE AND TEMP ADVECTION IN PLACE...SOME ELEVATED
SHRA/TSRA IS NOT OUT OF THE QUESTION.
(WEDNESDAY NIGHT THROUGH SUNDAY)...
MODELS CONTINUE TO INDICATE AN ACTIVE PATTERN OVER THE CENTRAL U.S.
THROUGH THE PERIOD. BROAD UPPER RIDGE OVER THE NORTHERN GULF INTO
THE GULF COAST STATES AND SWRN U.S. IS BEING OVER TOPPED BY FAST
WEST SOUTHWEST FLOW AND UNDER CUT BY TROPICAL SYSTEM MOVING THROUGH
THE SOUTHERN GULF EARLY IN THE PERIOD. ALL LONG RANGE MODELS ARE
SHOWING SOME SHORT WAVE ENERGY EJECTING OUT OF THE CENTRAL ROCKIES
LATE WEDNESDAY AND SPINNING UP A SURFACE LOW OVER THE CENTRAL PLAINS.
THE GFS CONTINUES TO SHOW A CAPPED ENVIRONMENT INTO THE MID
MISSISSIPPI VALLEY AHEAD OF THE THIS SYSTEM WITH BEST POTENTIAL FOR
PCPN ALONG THE WARM FRONT EXTENDING EAST FROM THE SURFACE WAVE
THROUGH NRN IA/SRN MN. BASED ON THIS POPS WEDNESDAY NIGHT HAVE BEEN
RAISED INTO THE CHANCE CATEGORY OVER THE NRN THIRD OF THE CWA AND
CONTINUED WITH SLIGHT CHANCE WORDING IN THE SOUTH. MODELS DROP
FRONT SOUTHEAST THROUGH THE REGION THURSDAY/THURSDAY NIGHT. LOW
CHANCE POPS WILL BE CONTINUED FOR THE FROPA DURING THE PERIOD...WITH
THE BEST POTENTIAL FOR PCPN THURSDAY NIGHT...POST FRONTAL. FOR
FRIDAY INTO THE WEEKEND THERE IS SOME QUESTION AS TO THE STRENGTH OF
THE TROF DIGGING INTO THE WRN U.S. THE ECMWF/UKMET CONTINUE TO SHOW
MORE DIGGING THAN THE GFS. AS A RESULT HAVE CONTINUED CHANCE
WORDING INTO SATURDAY WITH THE POTENTIAL OF FRONT STALLING IN THE
AREA AS UPPER FLOW BECOMES MORE SOUTHWESTERLY.
..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 18, 9:30 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 PM CDT SUN SEP 18 2005
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1030 PM CDT SUN SEP 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS ALL OF EASTERN
IOWA...NORTHEAST MISSOURI...AND NORTHWEST AND WEST CENTRAL
ILLINOIS OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL UP TO 1 INCH
IN DIAMETER. THE STORMS WILL ALSO BRING HEAVY RAINFALL WITH
WIDESPREAD AMOUNTS OF ONE QUARTER TO THREE QUARTERS OF AN
INCH LIKELY. LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL
BE POSSIBLE WITH REPEATED DEVELOPMENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...MAINLY DURING THE
MORNING. SEVERE WEATHER IS NOT EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.
In the hours before
Local storm report, Sep 18, 11:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1225 AM CDT MON SEP 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM HAIL FAIRFIELD 41.01N 91.97W
09/19/2005 0.25 INCH JEFFERSON IA LAW ENFORCEMENT
&&
BRIANPHail, Jefferson
- When
- September 18, 11:38 PM CST
- Where
- Jefferson County, 4 mi NE of Fairfield
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -91.933
A lot of pea to dime sized hail with a few stones of penny size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, September 18 to 19, 2005$225,000 · 1.75 in hail · 7 events
- Hail in Iowa, September 18 to 19, 2005$44,000 · 1 in hail · 7 events
- Hail in South Dakota, September 18, 2005$30,000 · 1.75 in hail · 1 event
- Hail in South Dakota, September 18, 2005$30,000 · 1.75 in hail · 1 event
- Hail in South Dakota, September 18, 20051.75 in hail · 10 events
- Hail and Damaging Winds in Kansas, September 18, 20051.25 in hail · 6 events
- Tornado and Hail in Nebraska, September 18, 2005F0 · 5 events
- Hail in Kansas, September 18, 20051.75 in hail · 3 events
- Hail and Damaging Wind in South Dakota, September 18, 20051 in hail · 3 events
- Hail in Iowa, September 18, 20051.25 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 18, 20052 events
- Hail and Damaging Wind in Iowa, September 18, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478821.